Georgia, 2003

Hail and Damaging Winds in Georgia, July 29, 2003

July 29, 2003 · NWS TAE · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 29, 1:21 PM EST, 51 minutes earlier.

Area forecast discussion, Jul 29, 1:21 PM EST, 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1255 PM EDT TUE JUL 29 2003

.SYNOPSIS...WATER VAPOR/H5 COMPOSITE SHOWS S/WAVE TROUGH AXIS FROM
NEW ENGLAND TO TN VALLEY. ANOTHER TROUGH WAS BEGINNING TO ENTER ND
FROM CANADA. UPPER RIDGE IS CENTERED OVER NV. CLOSER TO HOME...A WEAK
RIDGE ALOFT DOMINATES. THE SURFACE ANALYSIS DEPICTS A WAVY FRONT
FROM NC THRU TN TO OK W/ SEVERAL WEAK LOWS ALONG ITS LENGTH. A WEAK
HIGH PRESSURE RIDGE EXTENDS FROM GOMEX ACROSS CNTRL FL PENINSULA &
INTO WRN ATLANTIC. GOOD THERMODYNAMICS (CAPES 4000 J/KG & LIS TO
-8) ALONG W/ GULF SEA BREEZE CONVERGENCE TRIGGERING SCATTERED TSTMS
OVER WRN HALF OF CWFA. THUS FAR NO SEVERE WX...BUT CANNOT RULE OUT
SOME STRONG TSTMS THIS AFTN. TEMPS IN MID-UPPER 80S COMBINED W/
DEW POINTS IN 70S MAKING IT FEEL 10 DEGREES WARMER. PREVAILING WINDS
WERE SWLY LESS THAN 10 KTS.

.SHORT TERM...MODELS FAIRLY CONSISTENT W/ MID/UPPER RIDGE STATIONARY
W OF ROCKIES WHILE A SIG MID/UPPER LOW DROPS SLOWLY SEWD FROM SRN
CANADA INTO THE UPPER MIDWEST. THIS FEATURE WILL AMPLIFY THE TROUGH
OVER THE ERN HALF OF CONUS. THE SURFACE FRONT EXTENDING FROM THE SRN
PLAINS TO MID-ATLANTIC WILL REMAIN NEARLY STATIONARY AS LOW PRESSURE
WAVES AIDED BY DISTURBANCES ALOFT PROPAGATE ALONG THE BOUNDARY.
HENCE...MODELS KEEP THE MAJORITY OF THE LIFT INVOF THE FRONT. THE
MEAN 1000-700 MB FLOW WILL REMAIN SWLY 10 KTS (SEA BREEZE REGIME 4)
EACH DAY. BOTH ETA/GFS SIMILAR W/ MODEL SOUNDING PWATS AVERAGING TWO
INCHES & UNMODIFIED CAPES FROM 2500-3000 J/KG WHICH ARE SLIGHTLY
ABOVE CLIMO NUMBERS. HENCE...WILL FORECAST HIGH CHANCE POPS EACH
AFTN...DECREASING TO SLIGHT CHANCE/LOW CHANCE DURING THE
EVENING...WHICH ARE IN LINE W/ AVERAGE MOS NUMBERS. TEMPS TO AVERAGE
NEAR SEASONAL NORMALS W/ HIGHS UPPER 80S COAST TO LOWER 90S INLAND &
LOWS IN LOWER-MID 70S.

.MARINE...NO HIGHLIGHTS AS LIGHT SWLY WINDS & LOW SEAS WILL PERSIST
THRU THE WEEKEND.

.FIRE WEATHER...NO REQUIREMENTS.

.EXTENDED (SAT-TUE)...LATEST GFS PROGS MID/UPPER TROUGH TO ADVANCE
SLOWLY EWD TOWARD E COAST THEN STALL/AMPLIFY AS LOW OVER QUEBEC
SAGS SWD INVOF LAKE ONTARIO ON TUE. THIS SOLUTION PROMISES A RARE
EVENT FOR EARLY AUGUST...A COLD FRONTAL PASSAGE THE FRONT IS PROGGED
TO EDGE INTO OUR NW ZONES TUE AFTN & THRU THE CWFA WED MORNING. WILL
NOT JUMP ON THIS SCENARIO JUST YET. HAVE ACCEPTED CLIMO POPS THRU
MON...FOLLOWED BY A SLIGHT DECREASE ON TUE. TEMPS WILL AVERAGE
SLIGHTLY ABOVE NORMALS.

.PRELIMINARY POINT TEMPS/POPS...

TLH 72 90 72 90/ 20 50 30 50
PFN 78 89 78 88/ 20 50 30 50
DHN 73 89 73 89/ 20 50 30 50
ABY 73 90 72 89/ 20 50 30 50
VLD 73 90 72 91/ 20 50 30 50
CTY 72 88 72 89/ 20 50 30 50

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

MAJ
Hazardous weather outlook, Jul 29, 5:00 AM EST, 9 hours 12 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT TUE JUL 29 2003

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...BUT ARE NOT
EXPECTED TO REACH SEVERE LIMITS. HOWEVER...A FEW STRONG THUNDERSTORMS
WILL DEVELOP AND PRODUCE GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY
VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH
DAY IN ASSOCIATION WITH THE SEA BREEZE. THUNDERSTORMS MAY BECOME
MORE NUMEROUS TOWARD THE END OF THE WEEK AND INTO THE WEEKEND AS A
FRONTAL BOUNDARY APPROACHES FROM THE NORTH AND STALLS OVER SOUTH
GEORGIA. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

.RIP CURRENTS...
THERE IS A LOW RISK FOR RIP CURRENTS THIS AFTERNOON ALONG THE
FLORIDA PANHANDLE BEACHES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

22-BARRY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dougherty

When
July 29, 2:12 PM EST
Where
Dougherty County, 7 mi SE of Albany
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.517, -84.083

Several downed trees across State Road 133 reported by the Dougherty County Sheriff.

Hail, Worth

When
July 29, 2:15 PM EST
Where
Worth County, Bridgeboro
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.400, -83.983

Dime to quarter size hail reported by the Worth County Sheriff.

Thunderstorm Wind, Decatur

When
July 29, 2:35 PM EST to 3:00 PM EST
Where
Decatur County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
30.883, -84.617

Numerous downed trees and power lines in the towns of Attapulgus and Climax. A roof was blown off a mobile home along Highway 27 about four miles north of Attapulgus. Reported by Decatur County 911.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334950, 5334951, 5334949.